Format

Send to

Choose Destination
Clin Toxicol (Phila). 2013 Jul;51(6):501-4. doi: 10.3109/15563650.2013.803229. Epub 2013 Jun 14.

Use of intravenous lipid emulsion in the resuscitation of a patient with cardiovascular collapse after a severe overdose of quetiapine.

Author information

1
Department of Anesthesia and Intensive Care Medicine, Södra Älvsborg Hospital, Borås, Sweden.

Abstract

BACKGROUND:

Quetiapine is an atypical antipsychotic medication that is increasingly being used in the treatment of psychotic disorders and depression. An overdose of quetiapine is associated with hypotension, sinus tachycardia, and sedation. The clinical effects of its overdose are often mild to moderate, but a severe overdose can cause cardiovascular collapse and death.Intravenous lipid emulsion (ILE) is a proposed treatment for potentially lethal cardiotoxicity after severe overdoses with lipophilic drugs, such as quetiapine, mainly by the sequestration of the lipophilic toxin to an expanded intravascular lipid phase.

OBJECTIVES:

To report a case where ILE was successfully used in the resuscitation of a patient with cardiovascular collapse after a severe quetiapine overdose.

CASE REPORT:

A 42-year-old woman was admitted to the Emergency Department after being found unconscious at home, due to an estimated ingestion of 24 g of quetiapine (Seroquel). She was initially cardiorespiratory stable and unresponsive with a Glasgow Coma Scale of 3. The woman was immediately admitted to the Intensive Care Unit, where her condition quickly deteriorated. She was intubated, due to loss of airway. In addition, a gastric lavage was performed and activated charcoal was administered. The patient presented with cardiovascular collapse refractory to vasopressor treatment and volume resuscitation. ILE bolus followed by continuous infusion was administered. Her blood pressure started increasing 5 min after ILE was initiated and within an hour circulation was stabilized. The patient recovered completely without any residual symptoms, after 3 days in the ICU.

CONCLUSIONS:

ILE may potentially be life-saving in cases of severe quetiapine poisoning and should be considered as a treatment for severe cardiovascular instability resulting from quetiapine poisoning refractory to maximum conventional therapy.

PMID:
23768031
DOI:
10.3109/15563650.2013.803229
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center